Alert archive / Hawaii / Flash Flood Warnings in 2017

Flash Flood Warning 24, NWS Honolulu, HI

November 11, 2017Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 11, 2017, 7:01 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 11, 2017, 7:01 PM HST (05:01 UTC)
Expired
Nov 11, 2017, 10:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 68 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 11, 9:00 PM HSTFLASH FLOODHonolulu, HITWO PEOPLE RESCUED AFTER BEING TRAPPED BY FLASH FLOODING IN PALOLO STREAM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 5.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2017-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2017-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
907 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

974 
WGHW50 PHFO 120501
FFWHFO
HIC003-120800-
/O.NEW.PHFO.FF.W.0024.171112T0501Z-171112T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
701 PM HST SAT NOV 11 2017

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 1000 PM HST

* At 659 PM HST, radars showed heavy showers and thunderstorms 
  across southeast Oahu. The stream gage at Manoa Stream showed a 
  rapid rise due to the haeavy rain. Flash flooding is expected to 
  begin shortly.

* Locations in the warning include but are not limited to...
  Manoa, Honolulu, Ahuimanu, Waimanalo, Salt Lake, Kailua, 
  Maunawili, Kaneohe, Kalihi, Kaneohe Marine Base, Hawaii Kai and 
  Moanalua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 1000 PM HST if heavy rain
persists.

LAT...LON 2146 15782 2141 15778 2144 15776 2146 15778
      2146 15773 2141 15774 2133 15770 2131 15765
      2126 15770 2130 15772 2126 15782 2134 15790
      2130 15793 2146 15793

$$
Donaldson
1 follow-up statement
054 
WGHW70 PHFO 120633
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
833 PM HST SAT NOV 11 2017

HIC003-120641-
/O.CAN.PHFO.FF.W.0024.000000T0000Z-171112T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
833 PM HST SAT NOV 11 2017

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...

Weather radar shows that heavy rain has ended, at least for now, and 
stream gages show water levels receding.

LAT...LON 2146 15782 2141 15778 2144 15776 2146 15778
      2146 15773 2141 15774 2133 15770 2131 15765
      2126 15770 2130 15772 2126 15782 2134 15790
      2130 15793 2146 15793

$$
Donaldson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 11, 3:30 PM HST, 3 hours 31 minutes earlier.

Area forecast discussion, Nov 11, 3:30 PM HST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
330 PM HST Sat Nov 11 2017

.SYNOPSIS...
An area of moisture moving across the islands this weekeend will
interact with an upper level disturbance pushing over the state
to bring wet weather to many locales. The weather will start to
improve from east to west on Sunday as the moisture area moves
away from the islands, with more settled trade wind weather
expected for most of next week. A strong surface high developing
north of the islands next week will strengthen the trades back to
breezy levels for most area by Wednesday.

&&

.DISCUSSION...
A pocket of low level moisture (with CIMSS MIMIC precipitable
water values around 1.75" or so) is pushing across the islands
this afternoon. Meanwhile, a weak but digging mid-level shortwave
is approaching the islands from the NW, bringing cooler air
aloft. The combination of these two features is destabilizing the
airmass and enhancing showers from the Kauai Channel to down past
the Big Island late this afternoon. A few embedded thundershowers
have also occurred today, mainly near Hilo and Kaneohe. So far,
Kauai has remained fairly quiet, but more active showers are
approaching from the east. The surface pressure gradient over the
islands is fairly slack, keeping mostly gentle trades in the
background flow around the islands.

The pocket of low level moisture is expected to continue to move
rather slowly westward across the state tonight, with enhanced
showers reaching Kauai early this evening. As the upper trough
continues to dig over the islands, expecting some locally heavy
showers along with a few thundershowers. The background trade wind
flow should limit the chances for excessive rainfall, but very
heavy rainfall rates in the more intense cells could lead to some
localized problems. The axis of deeper moisture should begin to
push west of the islands overnight, and expecting a gradual
decrease in coverage and intensity late in the night for most
areas.

Although there should be fewer trade-wind showers on Sunday and
Sunday night, rather chilly 500 mb temperatures from -10C to -12C
should provide some oomph to whatever showers do ride in. Primary
focus should return to windward and mauka sections, but any heavier
showers could briefly make their way over to adjacent leeward
areas over the smaller islands. The unstable air and lingering
moisture will probably lead to some locally heavy afternoon
showers or thundershowers over the lee slopes of the Big Island on
Sunday.

Monday into Tuesday should be relatively quiet days with drier,
more stable air as the trough axis weakens and shifts to the E of
the islands. More typical trade wind weather is expected.

The remnants of an old front will likely drop south over the
islands Tuesday night, along with another shot of cooler air
aloft, and this should lead to a minor increase in showers
Tuesday night into Wednesday. The trades will increase back to
breezy levels as this boundary pushes through, as strong high
pressure far to the N drops S. A weak cold front could bring
another band of showers through late in the week, followed by
cooler and drier air. Although the models are in fairly good
agreement with this feature, there are some timing differences and
this is pretty far out in time.

&&

.AVIATION...
A moist and unstable trade wind flow will persist over the state
tonight. An area of enhanced low level moisture covers all
islands this afternoon, though the deepest moisture has yet to
fill in on Kauai. An approaching mid to upper level trough has
essentially wiped out the inversion, according to the afternoon
soundings and aircraft data, and has triggered a few thunderstorms
around the Big Island and Oahu. AIRMET Sierra for mountain
obscuration will remain in effect for all islands through the
evening and likely through the night for widespread MVFR
conditions over mountains and along windward slopes. VFR
conditions will mostly prevail over leeward sections of the
smaller islands tonight, though brief periods of MVFR conditions
will occur as showers periodically push over the terrain. In
addition, an isolated thunderstorm cannot be ruled out anywhere.

Unstable, though improving conditions are expected on Sunday. The
area of low level moisture will push west of the state, likely
decreasing low cloud cover. However, the mid to upper level
trough will be overhead, providing unstable conditions that could
trigger a heavy shower or two.

&&

.MARINE...
The combination of enhanced moisture and an upper level
disturbance moving over the state will lead to locally heavy
showers and the slight chance of thunderstorms through the night.
Improving conditions, from east to west are expected tomorrow as
drier air moves in.

The High Surf Advisory has been cancelled. The declining north-
northeast swell will continue to subside through tomorrow.

A west-northwest swell is forecast to fill in Monday night and
Tuesday, before peaking Tuesday night. The forecast has the swell
peaking near 5 feet, 14-15 sec. However, due to the more westerly
nature of the swell, Kauai will provide a fair amount of blocking
to the other islands. Another north-northeast swell is forecast
to peak midweek, near 9 feet, 10-11 sec at buoy 51000. This swell
will likely bring advisory, to potentially warning level, surf to
the east facing shores again. Advisory level surf is also a
possibility for north facing shores as well.

A series of small, long period south to southwest swells will move
through the islands through the up coming week, producing small
bumps in surf along south facing shores.

Winds and seas should stay below the Small Craft Advisory (SCA)
threshold through the beginning part of the week. High pressure
building north of the state should return locally breezy winds by
Wednesday, producing SCA conditions through the typically windier
waters around the Big Island and Maui County. Seas may also reach
the SCA threshold from the new north-northeast swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

R Ballard/Wroe/EATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 2:11 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 11, 5:15 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Nov 11, 9:16 PM HSTWinter Weather AdvisoryHFOHawaii12 hr
Nov 11, 9:28 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.